Dense Fog, Alexander
- When
- December 25, 3:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois from late at night through much of Christmas morning. The dense fog occurred north of a warm front that was draped across Tennessee and Arkansas.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois from late at night through much of Christmas morning. The dense fog occurred north of a warm front that was draped across Tennessee and Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 2:57 AM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
257 AM CST Sun Dec 25 2016
.SHORT TERM...(Today through Tuesday night)
Issued at 258 AM CST Sun Dec 25 2016
With many of our observation sites down to a mile or less, we
will continue the dense fog advisory until mid morning. Will
continue to monitor obs to see if it will need to be extended
north.
Latest surface analysis shows a warm front just south of the PAH
forecast area. Models show the warm front will lift across the
region today and be just north of our region by 00z. Scattered
showers will be possible mainly north of the front, so this will
give us our best chances this morning, with most of the region
rain free this afternoon into this evening. South of the front,
unseasonably warm air will be surging into the region, and
temperatures this afternoon will climb to near record readings in
the 60s, to possibly 70 degrees in our far south.
Models show a cold front will be moving into our far western
counties around 12z Monday. Widespread showers will spread east
across most of the PAH forecast area late Sunday night into Monday
morning, reaching our far eastern counties by midday. The focus of
the most widespread showers will be shifting east through the
afternoon into Monday evening, with the front moving just
southeast of the PAH fa by 06z Tuesday. Models continue to show
some low level instability along and out ahead of the front, so
continued some slight chances of thunderstorms. Precipitation
will gradually taper off from northwest to southeast late Monday
afternoon into Monday night.
High pressure over the Central Plains at 00z Tuesday will shift
east over the PAH forecast area by 00z Wednesday. Temperatures
will cool down for Tuesday and Tuesday night but still be a
little above seasonal readings.
.LONG TERM...(Wednesday through Saturday)
Issued at 258 AM CST Sun Dec 25 2016
The ECENS and GEFS continue to maintain similar solutions on the
synoptic scale for Wednesday through Saturday. A quasi zonal mid
tropospheric flow pattern should be in place Wednesday,
transitioning to a developing long wave trof over the east U.S.
Thursday, moving to the East Coast Friday. For Saturday through
Saturday night, confidence really lowers as the operational models
deviate significantly from the mean ensemble solutions. The
ensembles flatten the flow. However the operational models place
more emphasis on individual upper level features over the west U.S.
Considerable variance with respect to how fast any of this energy
translates east as well.
For Wednesday, the ECMWF maintains moving precip across the area,
best PoPs southern 1/2 of the CWFA (SEMO, west KY, much lower PoPs
north toward I-64). This chance continues Wednesday evening, while
shifting east, then ends by Midnight. The GFS maintains a drier
solution. We do not want to discount the dry GFS completely, given
both models are persistent in their solutions. Having said that, the
ECMWF has been the better performing model lately. We will add back
the thunder mention, use convective wording, as there is no change
in the ECMWF depiction of negative Showalter indices and lapse rates
H7/H5 6.5-7 across SEMO, into west KY. That has been in the ECMWF
for 4 model runs now.
Thursday and Friday will be dry as high pressure moves across the
region. Again, a Pacific origin high, so not any real cold air to
speak of.
Confidence really lowers for Saturday. Will have chance PoPs in for
rain as the upper flow backs and becomes southwest, and somewhat
unsettled. We will keep PoPs much lower than inherited blend grids
(influenced too much by raw model input). We will go with a 70/30
ECENS/EC MOS blend to account for the uncertainty element.
Temps in the extended will be a blend of existing numbers and the
latest EC/ECENS MOS.
&&
.AVIATION...
Issued at 258 AM CST Sun Dec 25 2016
A warm front will lift across the TAF sites this morning,
resulting in IFR cigs/vsbys along and north of the front,
with LIFR conditions mainly at KCGI/KPAH. Conditions should
improve to MVFR cigs, and MVFR to VFR vsbys behind the front by
early this afternoon. These conditions will persist into this
evening, with some lowering cigs/vsbys late in the TAF period.
Light east winds will become south late this morning and increase
to around 10 kts, becoming gusty late in the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 10 AM CST this morning for ILZ092>094.
MO...Dense Fog Advisory until 10 AM CST this morning for MOZ086-087-
100-107>112-114.
IN...None.
KY...Dense Fog Advisory until 10 AM CST this morning for KYZ001>013-
016-017-021-022.
&&
SHORT TERM...RST
LONG TERM...CNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 910 PM CST SAT DEC 24 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-260315- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 910 PM CST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT DENSE FOG IS EXPECTED TO INCREASE OVERNIGHT. A DENSE FOG ADVISORY IS IN EFFECT FOR PARTS OF THE AREA. PLEASE REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DENSE FOG WILL PERSIST THROUGH MUCH OF CHRISTMAS MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM CHRISTMAS NIGHT THROUGH MONDAY EVENING. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE FORECAST TO BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. YORK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1020 PM CST Sat Dec 24 2016 ILZ075>078-082-083-086-087-INZ081-085>087-KYZ014-018-250800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN- GIBSON-POSEY-VANDERBURGH-WARRICK-UNION KY-HENDERSON- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN... FORT BRANCH...POSEYVILLE...EVANSVILLE...BOONVILLE...MORGANFIELD... HENDERSON 1020 PM CST Sat Dec 24 2016 ...PATCHY DENSE FOG WILL CONTINUE OVERNIGHT ACROSS PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...AND NORTHWEST KENTUCKY... AS OF 10 PM...PATCHY DENSE FOG WAS REPORTED IN THE WABASH VALLEY OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...EXTENDING WEST ALONG INTERSTATE 64 TOWARD MOUNT VERNON. VISIBILITY WAS ONE QUARTER MILE OR LESS. PATCHY DENSE FOG IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS. USE EXTRA CAUTION IF YOU TRAVEL ACROSS THIS REGION...INCLUDING INTERSTATE 64.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 222 AM CST Sun Dec 25 2016 ILZ075>078-080>091-INZ081-085>087-KYZ014-015-018-MOZ076-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-GIBSON-POSEY-VANDERBURGH-WARRICK-UNION KY-WEBSTER- HENDERSON-PERRY MO- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... FORT BRANCH...POSEYVILLE...EVANSVILLE...BOONVILLE...MORGANFIELD... DIXON...HENDERSON...PERRYVILLE 222 AM CST Sun Dec 25 2016 ...PATCHY DENSE FOG WILL CONTINUE OVERNIGHT ACROSS PARTS OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...AND NORTHWEST KENTUCKY... AS OF 2 AM...PATCHY DENSE FOG WAS REPORTED IN MUCH OF SOUTHERN ILLINOIS INTO PORTIONS OF THE WABASH VALLEY. VISIBILITY WAS ONE HALF MILE OR LESS. PATCHY DENSE FOG IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS. USE EXTRA CAUTION IF YOU TRAVEL ACROSS THIS REGION, AND BE PREPARED FOR SUDDEN DROPS IN VISIBILITY.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668291, 668292, 668293, 668294, 668295, 668296, 668297, 668298, 668299, 668300, 668301, 668302, 668303, 668304, 668305, 668306, 668307, 668308, 668309.